Houghton, R.J. orcid.org/0000-0002-9723-1088 and Goodwin, S.P. orcid.org/0000-0001-6396-581X (2024) From cores to stars: searching for a universal rule for star formation. Monthly Notices of the Royal Astronomical Society, 531 (3). pp. 3373-3385. ISSN 0035-8711
Abstract
Star formation is generally considered to be ‘universal’, meaning that it is statistically the same everywhere (and at all times). We investigate whether it is possible to find a simple rule for the conversion of molecular cores into bound stellar systems, along with the resulting secular decay and dynamical destruction of these systems, which can match the field initial mass functions (IMFs) and multiplicity statistics. We find that extreme cases, in which the core fragmentation is self-similar or has a strong dependence on initial core mass, cannot reproduce the observations of the field. However, a model in which core fragmentation is fairly weakly dependent on core mass has some success, if we include the effects of secular decay on the multiplicity statistics. This model both fits the IMF well and has an overabundance of low-mass binary systems over the field that matches local star-forming regions. However, it is unclear whether this overabundance could be dynamically processed to match the field.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2024 The Author(s). Published by Oxford University Press on behalf of Royal Astronomical Society. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (https://creativecommons.org/licenses/by/4.0/), which permits unrestricted reuse, distribution, and reproduction in any medium, provided the original work is properly cited. |
Keywords: | methods: statistical; binaries: general; stars: formation |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > Department of Physics and Astronomy (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 07 Aug 2024 09:29 |
Last Modified: | 07 Aug 2024 09:29 |
Status: | Published |
Publisher: | Oxford University Press (OUP) |
Refereed: | Yes |
Identification Number: | 10.1093/mnras/stae1364 |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:215568 |